Osimertinib: A Novel Dermatologic Adverse Event Profile in Patients with Lung Cancer

Chia Yu Chu, Jennifer Choi, Beth Eaby-Sandy, Corey J. Langer, Mario E. Lacouture*

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

12 Scopus citations

Abstract

Dermatologic adverse events (dAEs) are common with the use of epidermal growth factor receptor-tyrosine kinase inhibitor (EGFR-TKI) therapy. First- and second-generation agents (erlotinib, gefitinib, and afatinib) are frequently associated with acneiform rash, pruritus, xerosis, and paronychia; the incidence and characterization of these dAEs have been well described. However, there is evidence that the dAE profile is different with third-generation EGFR-TKIs. Herein, we describe the dAEs associated with third-generation EGFR-TKIs and our clinical experience with osimertinib, a third-generation EGFR-TKI approved by the U.S. Food and Drug Administration for the treatment of metastatic, EGFR T790M mutation-positive non-small cell lung cancer in patients whose disease has progressed on or after EGFR-TKI therapy. Case summaries of patients from two of our institutions who received osimertinib and were referred to a dermatologist for dAEs are also presented. Overall, the evidence suggests that osimertinib is associated with less severe and less frequent dAEs than first- and second-generation EGFR-TKIs and that therefore a different approach is warranted. Finally, we outline dAE management approaches for osimertinib in the context of those typically employed with first- and second-generation EGFR-TKIs. Implications for Practice: Appropriate prevention and management of dermatologic adverse events (dAEs) associated with the use of epidermal growth factor receptor-tyrosine kinase inhibitors (EGFR-TKIs) may help patients to continue therapy and lessen any negative impact on their quality of life. EGFR-TKIs are frequently associated with acneiform rash, pruritus, xerosis, and paronychia; however, dAEs associated with third-generation EGFR-TKIs are lower in frequency and severity. Before therapy, health care providers should discuss the potential osimertinib-associated dAEs and encourage patients to report their dAEs. Patients should also be educated on prophylactic measures to minimize the severity of dAEs and the importance of adherence to the treatment regimen.

Original languageEnglish (US)
Pages (from-to)891-899
Number of pages9
JournalOncologist
Volume23
Issue number8
DOIs
StatePublished - Aug 2018

Keywords

  • Dermatologic adverse events
  • Epidermal growth factor receptor
  • Non-small cell lung cancer
  • T790M
  • Tyrosine kinase inhibitor

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Osimertinib: A Novel Dermatologic Adverse Event Profile in Patients with Lung Cancer'. Together they form a unique fingerprint.

Cite this